The Community for Technology Leaders
Proceedings 39th Annual Symposium on Foundations of Computer Science (Cat. No.98CB36280) (1998)
Palo Alto, California
Nov. 8, 1998 to Nov. 11, 1998
ISSN: 0272-5428
ISBN: 0-8186-9172-7
pp: 82
Walter Unger , RWTH Aachen
ABSTRACT
The bandwidth problem has a long history and a number of important applications. It is the problem of enumerating the vertices of a given graph $G$ such that the maximum difference between the numbers of adjacent vertices is minimal. We will show for any constant $k\in\nat$ that there is no polynomial time approximation algorithm with an approximation factor of $k$. Furthermore, we will show that this result holds also for caterpillars, a class of restricted trees. We construct for any $x,\epsilon\in\rel$ with $x>1$ and $\epsilon>0$ a graph class for which an approximation algorithm with an approximation factor of $x+\epsilon$ exists, but the approximation of the bandwidth problem within a factor of $x-\epsilon$ is NP-complete. The best previously known approximation factors for the intractability of the bandwidth approximation problem were $1.5$ for general graphs and $4/3$ for trees.
INDEX TERMS
comlexity, approximation, bandwidth
CITATION

W. Unger, "The Complexity of the Approximation of the Bandwidth Problem," Proceedings 39th Annual Symposium on Foundations of Computer Science (Cat. No.98CB36280)(FOCS), Palo Alto, California, 1998, pp. 82.
doi:10.1109/SFCS.1998.743431
88 ms
(Ver 3.3 (11022016))